Nebraska, 2024

Damaging Winds in Nebraska, June 16 to 17, 2024

June 16 to 17, 2024 · NWS LBF · 2 events in 2 counties and zones

Isolated thunderstorms developed during the early evening hours and impacted portions of Frontier County. Later that evening, a line of thunderstorms developed over northern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed during the early evening hours and impacted portions of Frontier County. Later that evening, a line of thunderstorms developed over northern Nebraska. As this line dropped south, it produced thunderstorm damage around lake McConaughy and in the Mullen area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 16, 4:32 PM MST, 5 hours 43 minutes earlier. Its key messages:

  • Isolated to scattered severe thunderstorms possible across much of western and north central Nebraska this evening and tonight. Primary hazards include damaging wind, large hail, and perhaps an isolated tornado(es).
  • Another round of severe weather will be possible late Monday with the potential for damaging winds and large hail.
  • Near daily shower and thunderstorm chances continue across the area each day through the rest of the week into the weekend. The severe threat remains uncertain at this time.
Area forecast discussion, Jun 16, 4:32 PM MST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
632 PM CDT Sun Jun 16 2024

.KEY MESSAGES...

- Isolated to scattered severe thunderstorms possible across
  much of western and north central Nebraska this evening and
  tonight. Primary hazards include damaging wind, large hail,
  and perhaps an isolated tornado(es).

- Another round of severe weather will be possible late Monday
  with the potential for damaging winds and large hail.

- Near daily shower and thunderstorm chances continue across the
  area each day through the rest of the week into the weekend.
  The severe threat remains uncertain at this time.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 330 PM CDT Sun Jun 16 2024

This evening and tonight...Although it has been a fairly quiet
Father's Day under mostly clear skies, attention turns to the
potential for isolated to scattered severe thunderstorms for two
portions of the forecast area...

1) areas along and south of I-80

High temperatures have begun to rise into the 80s along and south of
the aforementioned front across southwest Nebraska. Combined
with increasing dew points into the upper 60s, nearing the low
70s for some locations, ample instability (MLCAPE 2,000 to
3,000+ J/kg) has set up across this area. Pre-convective low to
mid-level lapse rates have steepened across this area (7.5 to
8.5+ C/km) with strong 0-6km Bulk Shear (of 40 to 50 kts)
creating a rather robust environment supporting a threat for
large hail, damaging winds, and perhaps an isolated tornado(es).
The biggest question that remains is, will convection be able
to initiate along this boundary given the strength of the CAP?
Our special 20Z UA launch shows a strong CAP in place here at
LBF. However, a subtle shortwave looks to progress
northeastward in the mean flow aloft, combined with increased
surface convergence along the front, could be enough to get
robust multicells and perhaps marginal supercells to develop
across southwest Nebraska. This is a highly conditional and
somewhat low confidence, but a potentially high impact
scenario. Will be monitoring for storm initiation between 4 and
7 PM CT.

2) areas along and north of I-80

As we head into tonight, a low level jet (LLJ) will start to
strengthen and nose into the region. Upper-level forcing will
strengthen as well with increasing frontogenetical forcing and
isentropic lift in an easterly upslope flow regime. There
continues to be a strong signal for robust elevated convection
to develop across portions of the Sandhills into northern
Nebraska, north of the front. This activity will grow upscale as
storms move east/northeastward through the overnight hours into
South Dakota, exiting across the Nebraska/South Dakota border
by 09Z. Forecast soundings exhibit elevated instability with
substantial MUCAPE (2,000 to 3,000 J/km). Large hail will be the
primary concern with the elevated convection, though isolated
damaging wind gusts cannot be rules out.

Monday and Monday Night... The aforementioned stalled cold
front will slowly lift northward as a warm front through the
day on Monday. Instability will increase yet again as the low-
level wind field amplifies Monday afternoon with strong winds
of 30 to 40 miles per hour across southwest into central and
north central Nebraska. Ample instability (MLCAPE 3,500+ J/km)
and continued impressive 0-6km Bulk Shear (of 40 to 50 kts) sets
up across much of the area, especially for areas along and east
of Highway 83. The dry line should aid in overcoming the CAP
late in the day with the potential of thunderstorms developing
across the southern Panhandle and southwest Nebraska. These
storms may grow upscale as they move east/northeast into Monday
evening. Primary concerns will be large hail and damaging wind
gusts. However, an isolated tornado(es) threat exists for areas
along and north of Highway 20. Outside of the convective threat,
daytime highs will warm into the 80s across northwest Nebraska
to upper 90s across southwest Nebraska, some locations may near
the 100 degree mark.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 330 PM CDT Sun Jun 16 2024

Tuesday and Wednesday... The flow aloft at the start of the
long term period will be defined by a high amplitude ridge
across the eastern US and a trough across the western US. A
cold front will advance across the area through the day on
Tuesday, stalling just to our east, eventually building back
into the region through midweek. This front will continue to
provide focus for thunderstorm development Tuesday night into
Wednesday. At this time it appears the strongest forcing and
corridor of greatest instability will reside to the east of the
forecast area. Though the severe risk appears limited for our
area, will need to monitor the potential for heavy rainfall for
portions of southwest and north central Nebraska Tuesday night
into Wednesday. Precipitable water values appear to meet or
exceed the 90th percentile during this time as highlighted by
both the NAEFS and ENS ensemble guidance. This is supported by
WPC's Day 3 Excessive Rainfall Outlook (ERO) outlooking the
previously mentioned areas under a Marginal to Slight Risk for
Excessive Rainfall. Persistent cloud cover and precipitation
will lead to a nice cool down with Tuesday's highs in the 70s
and 80s to the 60s on Wednesday.

Thursday and beyond... The midweek cool down will be short-lived
as temperatures warm back into the 80s as the upper-level ridge
retrogrades westward into the weekend. Continued southwesterly
flow aloft with additional northern stream disturbances tracking
across the area will keep the extended forecast in an active
pattern. While day-to-day predictability is low and the severe
risk remains uncertain, recurring afternoon and evening
thunderstorm chances will exist each day for the latter end of
the week into the weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 628 PM CDT Sun Jun 16 2024

VFR conditions early in the period will degrade at area
terminals due to multiple aviation concerns.

The first and primary concern will be the threat for strong
convection late tonight. Ongoing storms in far southwest
Nebraska should track east-northeast along a stalled frontal
boundary. This will keep most if not all activity initially
south of LBF. Later tonight, more scattered thunderstorms will
develop across the western Sandhills and track east-northeast.
This activity will have greater potential for impacting both LBF
and VTN. Have covered LBF with a PROB30 for now due to
uncertainty with southward extent but have a prevailing mention
at VTN.

Behind quickly departing storms, lowering CIGS will
introduce MVFR and even IFR criteria across our northern zones.
Have VTN falling to IFR around sunrise Monday, though can't rule
out brief periods of LIFR as well. These lower ceilings should
remain north of LBF where skies should clear late in the period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Viken
LONG TERM...Viken
AVIATION...NMJ
Hazardous weather outlook, Jun 16, 1:47 PM MST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
347 PM CDT Sun Jun 16 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-172100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
347 PM CDT Sun Jun 16 2024 /247 PM MDT Sun Jun 16 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated severe storms may develop early this evening along a
stationary front located across far southwest Nebraska into central
Nebraska. Storms will initially be capable of producing large hail,
damaging winds, and an isolated tornado. Additional thunderstorms are
likely to develop further north across the Sandhills and north
central Nebraska mid evening into the overnight hours. These storms
will pose a threat for large hail, damaging winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An active weather pattern will bring daily chances for thunderstorms
into the first part of next week. Some storms may produce isolated
wind damage, large hail, and locally heavy rainfall, especially
east of Highway 61.

There is potential for additional showers and thunderstorms mid to
late next week though at this time the threat for severe weather is
uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 16, 8:29 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
929 PM MDT Sun Jun 16 2024

NEZ004-094-170415-
Sheridan NE-Western Cherry NE-
929 PM MDT Sun Jun 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHERRY AND
SOUTHEASTERN SHERIDAN COUNTIES THROUGH 1015 PM MDT...

At 929 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles north of Ashby, or 31 miles southeast of Gordon, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Medicine Lake, Indian Hill, Intersection of Highway 61 and Shadbolt
Road, Highway 61 crossing the Snake River, Big Hill, and Morgan Lake.

This includes Highway 61 between mile markers 187 and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
the Panhandle of and north central Nebraska.

&&

LAT...LON 4227 10195 4239 10211 4287 10158 4262 10126
TIME...MOT...LOC 0329Z 226DEG 32KT 4240 10193

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NMJ
Special weather statement, Jun 16, 8:54 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
954 PM MDT Sun Jun 16 2024

NEZ004-094-170445-
Sheridan NE-Western Cherry NE-
954 PM MDT Sun Jun 16 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHERRY AND CENTRAL
SHERIDAN COUNTIES THROUGH 1045 PM MDT...

At 953 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles southeast of Rushville to 12 miles
northeast of Wild Horse Butte. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gordon, Rushville, Hay Springs, Merriman, Clinton, Lone Butte, Irwin,
Intersection of Beaver Creek Road and White Clay Creek Road, Highway
27 crossing the Niobrara River, Smith Lake State Wildlife Management
Area, Intersection of Highway 20 and Irwin Road, Highway 250 crossing
the Niobrara River, Walgren Lake State Recreation Area, Rock Hill,
Bayonne, Intersection of Highway 27 and Mills Road, and Intersection
of Highway 87 and Antelope Road.

This includes the following highways...
 Highway 20 between mile markers 74 and 131, and between mile markers
135 and 138.
 Highway 250 between mile markers 23 and 48.
 Highway 61 between mile markers 224 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
the Panhandle of and north central Nebraska.

&&

LAT...LON 4293 10165 4238 10219 4232 10275 4244 10275
      4244 10277 4278 10277 4279 10279 4280 10279
TIME...MOT...LOC 0353Z 216DEG 32KT 4248 10229 4241 10271

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NMJ
Special weather statement, Jun 16, 9:06 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
1006 PM MDT Sun Jun 16 2024

NEZ022-023-035-056-057-170445-
Deuel NE-Grant NE-Arthur NE-Garden NE-Keith NE-
1006 PM MDT Sun Jun 16 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN ARTHUR...SOUTHWESTERN
GRANT...NORTHWESTERN KEITH...GARDEN AND DEUEL COUNTIES THROUGH 1045
PM MDT...

At 1006 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Lisco to 9 miles east of
Chappell to near Ovid. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chappell, Oshkosh, Big Springs, Lewellen, Lisco, Barton, Crescent
Lake National Wildlife Refuge, Dogtown Flats, Swede Lake, Deer Lake,
Britton Lake, Richardson Lake, Mumper, Mount Vernon, Bourquim Hill,
Adams Flats, Sugar Loaf Hill, Eagle Gulch Campground, Ruthon, and
Haythorn Lake.

This includes the following highways...
 Highway 61 between mile markers 112 and 123.
 Highway 92 between mile markers 115 and 131.
 Interstate 80 in Nebraska between mile markers 78 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
the Panhandle of, southwestern and west central Nebraska.

&&

LAT...LON 4171 10264 4194 10193 4148 10166 4100 10206
      4100 10261 4139 10261 4140 10264
TIME...MOT...LOC 0406Z 234DEG 35KT 4148 10249 4115 10230 4100 10246

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NMJ
Special weather statement, Jun 16, 9:09 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
1109 PM CDT Sun Jun 16 2024

NEZ005-094-170500-
Eastern Cherry NE-Western Cherry NE-
1109 PM CDT Sun Jun 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHERRY COUNTY
THROUGH MIDNIGHT CDT...

At 1109 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Merritt Reservoir, or 30 miles southwest of Valentine,
moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Valentine, Crookston, Highway 97 crossing the Niobrara River, Steer
Creek Campground, and Anderson Bridge State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 179 and 200.
 Highway 97 between mile markers 124 and 141.
 Highway 83 between mile markers 213 and 222.
 Highway 12 between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
north central Nebraska.

&&

LAT...LON 4288 10039 4259 10114 4269 10125 4300 10075
      4300 10051
TIME...MOT...LOC 0409Z 234DEG 35KT 4268 10109

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

NMJ
Special weather statement, Jun 16, 9:40 PM MST, 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
1040 PM MDT Sun Jun 16 2024

NEZ004-094-170530-
Sheridan NE-Western Cherry NE-
1040 PM MDT Sun Jun 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHERRY AND EASTERN
SHERIDAN COUNTIES THROUGH 1130 PM MDT...

At 1039 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles southeast of Gordon, moving northeast at 55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Merriman, Highway 61 crossing the Snake River, Eli, Big Hill, Morgan
Lake, Billys Lake, Highway 61 Crossing The Niobrara River, and
Intersection of Highway 61 and Shadbolt Road.

This includes the following highways...
 Highway 20 between mile markers 135 and 153.
 Highway 61 between mile markers 198 and 227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
the Panhandle of and north central Nebraska.

&&

LAT...LON 4290 10129 4232 10196 4243 10215 4300 10165
      4300 10145
TIME...MOT...LOC 0439Z 216DEG 47KT 4244 10200

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

NMJ
Special weather statement, Jun 16, 9:45 PM MST, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
1145 PM CDT Sun Jun 16 2024

NEZ004-022>024-035-036-056-057-059-094-170530-
Deuel NE-Sheridan NE-Hooker NE-Grant NE-Arthur NE-McPherson NE-
Western Cherry NE-Garden NE-Lincoln NE-Keith NE-
1145 PM CDT Sun Jun 16 2024

...STRONG THUNDERSTORMS WILL IMPACT ARTHUR...SOUTHWESTERN CHERRY...
NORTHEASTERN PERKINS...GRANT...KEITH...WESTERN HOOKER...NORTHWESTERN
LINCOLN...EASTERN GARDEN...WESTERN MCPHERSON...SOUTHEASTERN SHERIDAN
AND EASTERN DEUEL COUNTIES THROUGH 1230 AM CDT/1130 PM MDT/...

At 1145 PM CDT/1045 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Ashby to near Big
Springs. Movement was northeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Ogallala, Big Springs, Arthur, Paxton, Brule, Lewellen, Hyannis, Swan
Lake, Kingsley Dam, Barton, Roscoe, Whitman, Keystone, Ashby, Sarben,
Lemoyne, Whitman Road crossing the North Branch of the Middle Loup
River, Pratt Lake, Sevenmile Hill, and Ruthon.

This includes the following highways...
 Highway 2 between mile markers 128 and 174.
 Highway 61 between mile markers 79 and 178.
 Highway 92 between mile markers 115 and 189.
 Interstate 80 in Nebraska between mile markers 101 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT/500 AM
MDT/ for the Panhandle of, southwestern, north central and west
central Nebraska.

&&

LAT...LON 4213 10210 4243 10126 4097 10119 4097 10125
      4101 10126 4100 10219
TIME...MOT...LOC 0445Z 236DEG 35KT 4197 10194 4110 10211

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

NMJ

The radar

The North Platte radar (KLNX), 135 km away, was scanning. The volume nearest the first event began at 05:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Keith

When
June 16, 10:15 PM MST
Where
Keith County, 6.38 mi WNW of Lemoyne
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
41.300, -101.940

Thunderstorm wind gusts, estimated at 80 MPH, collapsed part of a pole barn, bent a flag pole and broke a power pole at this location. Was reported from social media.

Thunderstorm Wind, Cherry

When
June 17, 12:00 AM CST
Where
Cherry County, 32.7 mi SW of Merritt Res
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
42.260, -101.330

Thunderstorm wind gusts, estimated at 90 MPH tore off portions of a roof from a house, broke numerous healthy trees and blew down a wind break. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185441, 1185443.